Illinois, 2016Winter Storm in Illinois, December 10 to 11, 2016
December 10 to 11, 2016 · NWS DVN · 1 event in 1 county or zone
A storm system tracked from eastern Colorado on the 10th and into the southern Great lakes by the evening of December 11th. Several rounds of snow moved across the region during this period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system tracked from eastern Colorado on the 10th and into the southern Great lakes by the evening of December 11th. Several rounds of snow moved across the region during this period. The heaviest snow fell across Stephenson County where 5 to 8 inches was reported. Across Carroll, Jo Daviess, Rock Island, and Whiteside Counties 3 to 5 inches of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 10, 12:37 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 10, 12:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1237 PM CST Sat Dec 10 2016
.UPDATE...
Issued at 1235 PM CST Sat Dec 10 2016
A narrow band of snow was moving eastward across eastern IA and
has been producing up to a quick inch of snow. This band of snow
should weaken as it pushes northeast. In the meantime, as the low
levels saturate the snow will become widespread across much of the
cwa as the afternoon and evening progresses.
Headlines: have issued a winter storm warning in our northern
counties roughly north of Highway 30. This is where the higher
snow/liquid ratios will be and a longer duration of heavier snow.
Total snow amounts will be in the 6 to 10 inch range in that area.
Farther south to the I-80 corridor amounts will be in the 3 to 6
inch range and less than an inch in our far south.
&&
.SYNOPSIS...
Issued at 330 AM CST Sat Dec 10 2016
The latest sfc analysis was indicating lingering elongated ridge
axis extending from ND...down to the western OH RVR Valley. Some lee
side to central Rockies llvl cyclogenesis taking place in response
to lead impulse that will be later today's weather maker. Associated
elevated warm air advection and isentropic lift induced wing of snow
already pushing acrs western into central NE and southwestern SD
ATTM.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CST Sat Dec 10 2016
Today...assessing several lift and frontogenesis surfaces on the
latest model runs and comparing them to what is taking place
upstream, will utilize the latest 00z run ECMWF and to some extent
the 06z NAM run for today. These solutions, as well as others are
now less bullish on extent of lift and upward omegas thru the
dendritic layer, as well as less saturation this afternoon into the
evening. Thermal profiles support not as high of LSR's as well, more
in the range of 13:1 to 15:1...several factors making for more of a
lighter snow event if the model trends are correct. Initial precip
to skirt in from the west mainly aloft in virga form by late
morning, but ongoing saturation of column seen on lowering Cond P-
Defs of 290-295K sfc's will allow for snow arrival at the surface as
the midday into afternoon progresses. Mainly light snow with a few
bursts of moderate after 20z this afternoon, will make for snow
accums by 6 PM CST/00z mainly 1 to 1.6 inches along and north of the
HWY 30 corridor with the higher amounts generally west of a Dubuque,
to Anamosa IA. With a light north adjustment to forcing/saturation
swath, areas south of I80 of at least a tier of counties may now see
only a dusting to a few tenths by 00z. High temps today low to mid
20s north of I80, to the mid to upper 20s south of I80 in increasing
southeasterly return flow.
Tonight...Will keep sharp cut-off idea generally along and south of
I80 taking into account the latest accepted model solution forcing
and saturation trends. The first round of lift may move off quickly
after 7-8 PM for a temporary lull or decrease in snow intensity in
the early to mid evening window. But the next wave aloft and ongoing
saturation profiles support an increase again from the northwest from
late evening and into the overnight. New snow amounts for the 00-12z
Sunday period generally range from 1.5 inches at Cedar Rapids, to
over 4 inches at Freeport in NW IL. This will make for a 18 hour
totals by Sunday morning of 2-5+ inches again generally from just
south of HWY 30 to the northern reaches of the DVN CWA. Areas south
of a Fairfield IA, to Monmouth IL line may just get flurries or very
little snow at all through this period if the northern track of the
system verifies. Ongoing southeasterly sfc winds of 10-20 MPH and BL
WAA should allow for little drop off in temps overnight from the Sat
afternoon highs. The following discussion below will take into
account these updated snow amounts in the short term and timing for
overnight headline decision details.
.LONG TERM...(Sunday through next Friday)
ISSUED AT 330 AM CST Sat Dec 10 2016
Sunday will see a continuation of warm advection driven light to
moderate snow in the north 1/2 to 1/3 during the morning hours. This
is the last period of all snow for the CWA, before the warm nose
advects into the southern CWA offering a mix of rain and snow.
This prolonged light to moderate snow event, combined with the PM
hours event today will offer up a headline challenge. Extensive
collaboration has gone into the decision to issue a Winter Weather
Advisory to cover what is an event that is generally 3 to 8 inches,
over a 24 to 30 hour period. Factors in this decision are: Weekend
travel impacts being lower than work week. Generally a light snow
with rates under a 1/4 inch per hour. Questionable moisture feed
Sunday as the moist conveyer veers east, per roughly half the
guidance, and most importantly, little wind impacts. Thus this is a
on again, off again, light to moderate snow with gradually
increasing totals near 8 inches in the far northeastern counties,
and lesser amounts of 2 to 6 inches to the southwest, generally down
to Interstate 80. A very sharp gradient will exist even along and
south I-80, where little snow accumulates (no impacts), to plowable
snow in a distance likely under 40 miles. This too makes this
forecast winter headline a challenge for the perceived bust
potential. Southeast Iowa, west central Illinois, and northeast
Missouri may see some light snow early Sunday, before changing to a
non accumulating or slushy snow/rain mix.
Unlike earlier runs, it appears the dendritic lift Sunday will not
be deep and intense, but rather narrow and weak. The smaller flakes,
combined with mild low levels should lead to snow ratios under 10:1,
thus Sunday afternoon's QPF of 0.10 to 0.20 only should serve to add
1 to 2 inches in the northeast and less to the southwest.
Should higher rates than expect occur today and tonight, a warning
upgrade for a county or two would still be possible, as this is such
a long duration event that there shouldn't be a rapid worsening of
any conditions.
The remainder of forecast is cold following the Arctic front early
Tuesday. Wind chills of -15 to -25 appear likely for the Wednesday
to Saturday period during the early morning hours. Some light snow
chances will also spread over the region in any isentropic lift, but
those are left to the model blend for now. The next significant trof
interaction may arrive by Friday with snow chances increasing.
ERVIN
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1235 PM CST Sat Dec 10 2016
Snow will spread across most of the taf sites through Sunday with
MVFR/ocnl IFR cigs/vis. Southeast winds 10 to 15 knots through the
period.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 PM CST Sunday for Benton-Cedar-
Clinton-Johnson-Jones-Linn-Muscatine-Scott.
Winter Storm Warning until 6 PM CST Sunday for Buchanan-Delaware-
Dubuque-Jackson.
IL...Winter Weather Advisory until 6 PM CST Sunday for Bureau-Henry
IL-Putnam-Rock Island-Whiteside.
Winter Storm Warning until 6 PM CST Sunday for Carroll-Jo
Daviess-Stephenson.
MO...NONE.
&&
UPDATE...Haase
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Ervin
AVIATION...HaaseHazardous weather outlook, Dec 10, 4:35 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 AM CST SAT DEC 10 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
435 AM CST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A LONG DURATION LIGHT TO MODERATE SNOW EVENT IS SET TO IMPACT
IOWA...NORTHERN ILLINOIS...AND THE UPPER MIDWEST THIS AFTERNOON
THROUGH SUNDAY EVENING. SNOW IS EXPECTED TO SPREAD IN FROM THE
WEST ALONG AND NORTH OF INTERSTATE 80 EARLY THIS AFTERNOON AND
CONTINUE THOUGH TONIGHT. CURRENT INDICATIONS SUGGEST THAT AREAS
GENERALLY ALONG AND NORTH OF HIGHWAY 30 MAY GET AN INCH OR MORE OF
SNOW ACCUMULATION BY 6 PM CST. THE SNOW WILL THEN CONTINUE
TONIGHT WITH AN ADDITIONAL 1 TO 4 INCHES OF SNOW ACCUMULATION
POSSIBLE ALONG AND NORTH OF INTERSTATE 80 BY DAYBREAK SUNDAY
MORNING. THE HIGHER AMOUNTS ARE EXPECTED NORTH OF THE HIGHWAY 30
CORRIDOR AND ESPECIALLY FROM DUBUQUE IOWA...TO FREEPORT IN
NORTHWESTERN ILLINOIS. FARTHER SOUTH OF I-80...SNOW OR SNOW MIXED
WITH RAIN MAY BE DELAYED UNTIL SUNDAY.
A WINTER WEATHER ADVISORY FOR PERIODS OF SNOW FOR A RATHER LONG
DURATION...ARE IN EFFECT FOR AREAS GENERALLY ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR FROM THIS AFTERNOON THROUGH SUNDAY
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE SUNDAY MORNING THROUGH AFTERNOON...WITH SOME
RAIN MIXED IN OVER SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST
CENTRAL ILLINOIS ESPECIALLY AFTER 10 AM. ADDITIONAL ACCUMULATIONS
SUNDAY OF 1 TO 4 INCHES ARE EXPECTED...WITH THE HIGHEST AMOUNTS
FOUND IN NORTHWEST ILLINOIS.
STORM TOTALS OVER THE EXTENDED PERIOD OF LIGHT TO MODERATE SNOW
WILL RANGE FROM AROUND 1 INCH IN LOCATIONS SOUTH OF INTERSTATE
80...TO 4 TO 5 INCHES ALONG HIGHWAY 30 IN IOWA AND ILLINOIS. THE
HIGHEST TOTALS ARE EXPECTED ALONG THE HIGHWAY 20 CORRIDOR...WHERE
4 TO NEARLY 8 INCHES OF SNOW IS LIKELY FROM THIS AFTERNOON THROUGH
SUNDAY EVENING.
VERY COLD CONDITIONS ARE FORECAST NEXT WEEK. EARLY MORNING LOWS
IN THE SINGLE DIGITS ABOVE AND BELOW ZERO ARE EXPECTED WEDNESDAY
AND THURSDAY...AND WIND CHILL VALUES COULD APPROACH 20 BELOW ZERO
DURING THE EARLY MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SNOWFALL REPORTS OF 1 INCH OR MORE WOULD BE APPRECIATED.
12/ERVIN
In the hours before
Special weather statement, Dec 10, 10:01 AM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1001 AM CST Sat Dec 10 2016
IAZ063-064-076-077-087-088-098-099-MOZ009-010-101815-
Iowa-Johnson-Keokuk-Washington-Jefferson-Henry IA-Van Buren-Lee-
Scotland-Clark-
Including the cities of...Marengo...Iowa City...Sigourney...
Washington...Fairfield...Mount Pleasant...Keosauqua...
Fort Madison...Memphis...Kahoka
1001 AM CST Sat Dec 10 2016
...A BAND OF MODERATE SNOW THIS MORNING...
AT 955 AM CST A NARROW BAND OF MODERATE SNOW EXTENDED FROM JUST
WEST OF DES MOINES TO NEAR OTTUMWA. THE BAND OF SNOW WAS MOVING
EASTWARD AND WILL BE AFFECTING PORTIONS OF EASTERN IOWA AND
NORTHEAST MISSOURI THIS MORNING.
VISIBILITY WILL QUICKLY DROP TO LESS THAN A MILE AND FREQUENTLY TO
1/2 MILE WITH SNOWFALL AMOUNTS OF AN INCH OR TWO LIKELY.
WITH TEMPERATURES IN THE 20S ROADWAYS WILL QUICKLY BECOME SNOW
COVERED AND HAZARDOUS THIS MORNING. SLOW DOWN AND USE EXTRA CAUTION.
HAASE
Special weather statement, Dec 10, 12:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1208 PM CST Sat Dec 10 2016
IAZ040-051-052-063-064-076>078-087>089-098-099-ILZ025-026-034-035-
102015-
Buchanan-Benton-Linn-Iowa-Johnson-Keokuk-Washington-Louisa-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-
Including the cities of...Independence...Vinton...Cedar Rapids...
Marengo...Iowa City...Sigourney...Washington...Wapello...
Fairfield...Mount Pleasant...Burlington...Keosauqua...
Fort Madison...Oquawka...Monmouth...Carthage...Macomb
1208 PM CST Sat Dec 10 2016
...A BAND OF MODERATE SNOW EARLY THIS AFTERNOON...
AT 12 PM CST A NARROW BAND OF MODERATE SNOW EXTENDED FROM NEAR
IOWA FALLS TO BURLINGTON. THE BAND OF SNOW WAS MOVING EASTWARD
AND WILL BE AFFECTING PORTIONS OF EASTERN IOWA AND WESTERN
ILLINOIS EARLY THIS AFTERNOON.
VISIBILITY WILL QUICKLY DROP TO LESS THAN A MILE AND FREQUENTLY TO
1/2 MILE WITH SNOWFALL AMOUNTS OF A QUICK INCH LIKELY. ISOLATED
SPOTS MAY RECEIVE UP TO 2 INCHES.
WITH TEMPERATURES IN THE 20S ROADWAYS WILL QUICKLY BECOME SNOW
COVERED AND HAZARDOUS THIS AFTERNOON. SLOW DOWN AND USE EXTRA
CAUTION.
HAASE
Special weather statement, Dec 10, 1:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
113 PM CST Sat Dec 10 2016
IAZ040>042-051>054-064>068-078-089-ILZ001-002-007-009-015>018-
024>026-102215-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar-
Clinton-Muscatine-Scott-Louisa-Des Moines-Jo Daviess-Stephenson-
Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-
Henderson-Warren-
Including the cities of...Independence...Manchester...Dubuque...
Vinton...Cedar Rapids...Anamosa...Maquoketa...Iowa City...
Tipton...Clinton...Muscatine...Davenport...Bettendorf...Wapello...
Burlington...Galena...Freeport...Mount Carroll...Sterling...
Moline...Rock Island...Geneseo...Princeton...Hennepin...Aledo...
Oquawka...Monmouth
113 PM CST Sat Dec 10 2016
...Band of moderate snow moving eastward across the area...
At 110 pm cst a narrow band of light to moderate snow extended
from near Waterloo Iowa to Monmouth Illinois and was moving
quickly eastward. This band of snow will produce up to a quick
inch of snow this afternoon.
Roads will become quickly snow covered and hazardous so drive with
caution as temperatures will remain in the 20s.
Haase
Winter Storm, Stephenson
- When
- December 10, 2:00 PM CST to December 11, 6:00 AM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 5.0 inches Lena to 7.0 inches 5 miles northwest of Cedarville to 8.0 inches in Freeport.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, December 10, 20161 death · 8 injured · 1 event
- Winter Storm and Winter Weather in Wisconsin, December 10 to 11, 20161 death · 20 events
- Debris Flow and Avalanche in California, December 10, 20161 death · 1 injured · $2,000 · 2 events
- Heavy Snow in Minnesota, December 10 to 11, 20161 death · 7 events
- Cold in Wisconsin, December 10, 20161 death · 1 event
- Winter Storm in Minnesota, December 10 to 11, 201614 events
- Heavy Snow and Winter Weather in South Dakota, December 10 to 11, 201613 events
- Heavy Snow in South Dakota, December 10 to 11, 20169 events
- Heavy Snow in Wisconsin, December 10 to 11, 20169 events
- Heavy Snow and Winter Weather in Minnesota, December 10 to 11, 20168 events
- Winter Weather in Iowa, December 10 to 11, 20165 events
- Winter Storm and Heavy Snow in Colorado, December 10 to 11, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670659.